Georgia, 2022

Damaging Winds and Heavy Rain in Georgia, July 7, 2022

July 7, 2022 · NWS CAE · 3 events in 2 counties and zones

Thunderstorms developed along the higher terrain to the north and moved towards the area. As storms moved into a highly unstable environment, they became more widespread and produced damaging winds, small hail, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Thunderstorms developed along the higher terrain to the north and moved towards the area. As storms moved into a highly unstable environment, they became more widespread and produced damaging winds, small hail, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 7, 1:45 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 7, 1:45 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
245 PM EDT Thu Jul 7 2022

.SYNOPSIS...
A weak surface boundary will continue dropping southward toward
the forecast area today. This will result in showers and
thunderstorms with the potential for a few strong to severe
thunderstorms. The boundary will then stall over the region
through the weekend keeping showers and thunderstorms in place
along with the potential for locally heavy rainfall.

&&

.NEAR TERM /THROUGH TONIGHT/...
A Heat Advisory remains in effect for the entire forecast area
through 7pm this evening. High temperatures in the mid to upper
90s combined with dewpoints in the 70s are producing Heat Index
values in excess of 100 degrees with a few locations already
approaching the 110 mark. The focus will shift from the heat and
humidity to the thunderstorm potential during the next few
hours. Satellite imagery depicts scattered cumulus building in
parts of the forecast area. There is little in the way of
forcing in the local area but a couple of isolated to scattered
thunderstorms should develop ahead of the main event later
today. A line of showers and thunderstorms currently developing
in the Upstate is expected to move from NW to SE across the
forecast area exiting the region around 03Z. The most likely
time for severe weather will be when this line passes through
with damaging winds being the primary severe hazard. Skies
should gradually become mostly clear to partly cloudy by
daybreak. Overnight lows will be in the lower to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Some lingering showers remains possible into the early morning
Friday depending on how convection progresses Thursday night.
This could limit instability for the day on Friday, although HiRes
models indicate still at least moderate instability by the afternoon
with another shortwave passing through the periphery of the ridge. A
marginal risk of severe weather remains in place with damaging wind
gusts the main threat. Depending on how today unfolds, could see a
heavy rain threat as well with fairly slow moving storms.
Temperatures may be a degree or two cooler with generally more
cloudiness but still expect hot and humid conditions.

Saturday a surface boundary drops into the area which will allow for
additional storm development with another shortwave developing. With
PWATs well above average, some training will be possible which
could lead to some flash flooding in training storms especially
in urban and poor drainage areas. Marginal risk for severe
weather will once again be in place with moderate instability
leading to damaging wind gusts in strongest storms.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Upper level pattern will begin to transition as the ridge over
the far western US and eastern Pacific has broken down. This
will allow ridging to build over the northern Plains with
troughing deepening over the eastern US Sunday into Monday. This
will keep the remains of the surface boundary over the area and
chances of thunderstorms continuing Sunday and Monday. The
trough will move east of the region late Monday with the upper
level flow becoming zonal over the eastern half of the US. By
Wednesday an upper trough will be digging into the Ohio Valley
pushing another surface front toward the region while southerly
flow pushes Gulf and Atlantic moisture back into the forecast
area. Temperatures will be below normal Sunday and Monday then
recover to near normal for Tuesday and Wednesday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR Conditions Persist Outside of Showers and Thunderstorms....

Skies are clear to mostly clear at the terminals this afternoon.
VFR conditions will likely continue through the TAF period with
the primary exception of shower and thunderstorm impacts later
this afternoon into the evening hours. Pushed back timing on
convective development with VCTS in place at all terminals by
22Z. This may need to be adjusted further as convection
develops. The threat for showers and thunderstorms should wind
down by 03Z followed by gradual clearing. A period of lowered
ceilings is possible tonight, especially for locations that
receive heavy rainfall today. A modest 15-20 knot low-level jet
will likely prevent the development of fog at the terminals.

EXTENDED AVIATION OUTLOOK...Daily thunderstorm restrictions
continue through the weekend and beyond. Morning low clouds
and/or fog will also be possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 7 PM EDT this evening for GAZ040-063>065-
     077.
SC...Heat Advisory until 7 PM EDT this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.

&&
Hazardous weather outlook, Jul 7, 1:37 PM EST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
237 PM EDT Thu Jul 7 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-081845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
237 PM EDT Thu Jul 7 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms will progress from the northwest to the southeast
across the area late this afternoon into the evening. Some of these
storms could be severe. The primary threat will be damaging winds
and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The surface boundary will remain over the region with thunderstorms
expected through the weekend across all of the Midlands and Central
Savannah River Area. The potential for severe thunderstorms is low
however locally heavy rainfall is possible.

Afternoon high temperatures Friday and Saturday will be in the mid
90s pushing heat index values in the 105 to 108 degree range. A Heat
Advisory will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 7, 2:33 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
333 PM EDT THU JUL 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      ORANGEBURG              33.50N 80.87W
07/06/2022                   ORANGEBURG         SC   BROADCAST MEDIA

            REPORTS FROM THE BROADCAST MEDIA, NEWSPAPER
            AND SOCIAL MEDIA REPORT THAT FLASH FLOODING
            OCCURRED IN THE MALIBU APARTMENTS ALONG
            MALIBU DRIVE BETWEEN MIDDLETON STREET AND
            GREEN STREET. 2 TO 3 INCHES OF RAIN FELL IN
            JUST OVER 1 HOUR. FLOODING OCCURRED IN 10
            UNITS WITH WATER LEVELS REACHING 1 TO 2
            FEET. CARS THAT WERE PARKED WERE ALSO
            FLOODED. A SMALL CREEK RUNS THROUGH THE
            COMPLEX AND LATER EMPTIES INTO SUNNYSIDE
            CANAL. THE NEARBY ORANGEBURG WATER PLANT
            REPORTED 3.00 INCHES, A WEATHER OBSERVER
            ALONG MASON DRIVER REPORTED 3.37 INCHES AND
            A COCORAHS OBSERVER OFF JACKSON DRIVE
            REPORTED 2.41 INCHES. SUNNYSIDE CANAL ROSE
            FROM 0.54 FEET UP TO 5.31 FEET IN 45
            MINUTES, CRESTED AT 215 AM.

&&

LCV
Special weather statement, Jul 7, 3:55 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
455 PM EDT Thu Jul 7 2022

GAZ040-SCZ018-072145-
Lincoln GA-McCormick SC-
455 PM EDT Thu Jul 7 2022

...A strong thunderstorm will impact portions of western Lincoln and
McCormick Counties through 545 PM EDT...

At 454 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bobby Brown State Park, or 15 miles southwest of Abbeville, moving
southeast at 25 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McCormick, Lincolnton, Mccormick County Airport, Elijah Clark State
Park, Lake Strom Thurmond, Bobby Brown State Park, Hickory Knob State
Resort Park, Gill's Point, Bordeaux, Hester's Ferry Campground, Broad
River Campground, Mount Carmel, Baker Creek State Park, Leroy's Ferry
Recreation Area, Willington, Curry Hill, Mount Carmel Park,
Chennault, Hawe Creek Campground and Long Cane Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8225 3397 8218 3399 8215 3398 8208
      3370 8252 3383 8260 3386 8257 3387 8258
      3386 8261 3398 8265
TIME...MOT...LOC 2054Z 318DEG 22KT 3400 8252

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

LCV
Special weather statement, Jul 7, 4:33 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
533 PM EDT Thu Jul 7 2022

GAZ065-077-SCZ030-035-072200-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
533 PM EDT Thu Jul 7 2022

...A strong thunderstorm will impact portions of northeastern Burke,
southeastern Richmond, southwestern Barnwell and southwestern Aiken
Counties through 600 PM EDT...

At 533 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plant Vogtle, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plant Vogtle, Shell Bluff, Shell Bluff Landing and Savannah River
Site K Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3305 8181 3312 8195 3331 8188 3321 8164
TIME...MOT...LOC 2133Z 205DEG 8KT 3318 8185

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

awp
Special weather statement, Jul 7, 4:56 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
556 PM EDT Thu Jul 7 2022

SCZ020-025>027-030-072245-
Lexington SC-Aiken SC-Newberry SC-Saluda SC-Edgefield SC-
556 PM EDT Thu Jul 7 2022

...Strong thunderstorms will impact portions of Newberry,
northeastern Edgefield, northwestern Lexington, north central Aiken
and Saluda Counties through 645 PM EDT...

At 556 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Cross Hill to 8 miles northwest
of Saluda County Airport. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newberry, Batesburg-Leesville, Saluda, Prosperity, Ridge Spring,
Saluda County Airport, Newberry College, Newberry County Airport,
Little Mountain, Monetta, Pomaria, Silverstreet, Ward, Cedar Grove
Fire Station, Saluda Co Sheriff's Office, Good Hope, Belfast Wildlife
Management Area, Hollywood Elementary School, Emory and Chappells
Fire Station.

This includes Interstate 26 between mile markers 72 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3404 8195 3409 8192 3413 8187 3415 8190
      3418 8190 3420 8193 3430 8190 3432 8185
      3435 8183 3435 8180 3430 8135 3375 8155
      3400 8199
TIME...MOT...LOC 2156Z 283DEG 17KT 3428 8185 3398 8192

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

gpl
Special weather statement, Jul 7, 4:59 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
559 PM EDT Thu Jul 7 2022

SCZ028-037-072230-
Calhoun SC-Richland SC-
559 PM EDT Thu Jul 7 2022

...A strong thunderstorm will impact portions of northwestern Calhoun
and south central Richland Counties through 630 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm near
Congaree National Park, or 11 miles south of McEntire Air Base. This
storm was nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Matthews, Sandy Run, Congaree National Park and Fort Motte.

This includes Interstate 26 between mile markers 125 and 127, and
between mile markers 131 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3362 8066 3373 8099 3376 8093 3378 8096
      3378 8101 3377 8103 3375 8104 3375 8105
      3387 8097 3378 8065
TIME...MOT...LOC 2159Z 336DEG 1KT 3376 8084

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

awp

The radar

The Robins AFB radar (KJGX), 120 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, McDuffie

When
July 7, 5:05 PM EST to 5:10 PM EST
Where
McDuffie County, 0.69 mi N of Thomson
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.480, -82.500

Emergency Manager reported damage to a fireworks trailer and shopping cart corral in the parking lot of a Walmart in Thomson. Public reports relayed from local media also indicate some roof damage to the store. About a half mile north on Old Washington Rd, a metal equipment canopy was heavily damaged with the roof torn off and several metal beams bent.

Heavy Rain, Richmond

When
July 7, 6:00 PM EST to 7:00 PM EST
Where
Richmond County, (Ags)bush Fld August
Reported by
ASOS
Coordinates
33.370, -81.970

ASOS unit at Augusta Bush Field measured 4.67 inches of rain in the one hour period ending at 2000 EDT (1900 EST). 3.77 inches of this fell in the 42 minute period from 1904 EDT (1804 EST) to 1946 EDT (1846 EST).

Thunderstorm Wind, Richmond

When
July 7, 6:48 PM EST
Where
Richmond County, (Ags)bush Fld August
Measured
49 kt (56 mph) measured gust
Property damage
$100
Crop damage
$100
Reported by
ASOS
Coordinates
33.370, -81.970

ASOS unit at Augusta Bush Field measured a peak wind gust of 49 knots (56 mph) at 1948 EDT (1848 EST).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027155, 1028925, 1028926.